Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 600, NWS Norman, OK

October 22, 2011Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Oct 22, 2011, 11:30 PM CDT for Clay County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2011, 11:30 PM CDT (04:30 UTC)
Expired
Oct 23, 2011, 12:30 AM CDT
In force
60 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 92 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 3:37 PM CDTSevere Thunderstorm WatchSPC14 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS54 KOUN 230430
SVROUN
TXC077-230530-
/O.NEW.KOUN.SV.W.0600.111023T0430Z-111023T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1130 PM CDT SAT OCT 22 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLAY COUNTY IN NORTHERN TEXAS...

* UNTIL 1230 AM CDT

* AT 1130 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTH OF BYERS...MOVING SOUTH AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE BELLEVUE...BYERS...HENRIETTA AND
  PETROLIA.

LAT...LON 3412 9829 3411 9817 3415 9811 3412 9809
      3407 9812 3404 9808 3403 9811 3401 9809
      3399 9805 3400 9798 3398 9795 3394 9797
      3391 9796 3391 9798 3364 9798 3363 9818
TIME...MOT...LOC 0430Z 345DEG 19KT 3411 9816

$$


30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 11:28 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 22, 11:28 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1128 PM CDT SAT OCT 22 2011

.AVIATION...
/06Z TAFS/
SCATTERED THUNDERSTORMS NEAR THE RED RIVER MAY AFFECT THE KSPS
TERMINAL THROUGH 09Z. MEANWHILE... LIGHT WINDS AND CLEARING SKIES COULD
LEAD TO THE DEVELOPMENT OF LIGHT FOG LATE TONIGHT AND EARLY SUNDAY
ACROSS PARTS OF CENTRAL AND SOUTHWEST OK... INTO WESTERN N-TX.
VFR CLEAR CONDITIONS ARE EXPECTED ACROSS THE AREA AFT 15Z.

&&

.PREV DISCUSSION... /ISSUED 615 PM CDT SAT OCT 22 2011/

AVIATION...
SCATTERED THUNDERSTORMS WILL AFFECT TERMINALS IN CENTRAL AND N-CENTRAL
OK THROUGH MID EVENING. A FEW OF THE STORMS ACROSS THE AREA COULD
BE SEVERE. MORE ISOLATED ACTIVITY WILL BE POSSIBLE OVER PARTS OF
SW OK AND WESTERN N-TX. THE STORMS WILL SHIFT EAST OUT OF THE AREA LATER
TONIGHT AS AN UPPER DISTURBANCE AND ASSOCIATED WEAK FRONT MOVE EAST
OF THE AREA. LIGHT WINDS AND CLEARING SKIES COULD LEAD TO THE
DEVELOPMENT OF LIGHT FOG LATE TONIGHT AND EARLY SUNDAY ALONG THE
INTERSTATE 44 CORRIDOR FROM KOKC TO KSPS. GENERALLY VFR CLEAR
CONDITIONS ARE EXPECTED OVER THE AREA AFT 14Z.

PREV DISCUSSION... /ISSUED 228 PM CDT SAT OCT 22 2011/

DISCUSSION...
SCATTERED TO NUMEROUS STRONG AND SEVERE THUNDERSTORMS STILL
EXPECTED TODAY/TONIGHT...WITH INITIATION NEAR AND EAST OF THE I-35
CORRIDOR BETWEEN 4 AND 6 PM. OVERALL MOVEMENT WILL BE
SOUTHEAST. GREATEST COVERAGE EXPECTED OVER THE SOUTHEAST-THIRD OF
CWA DURING THE EVENING AS COMPLEX OF STORMS GROWS UPSCALE ALONG
INSTABILITY AXIS. ONCE THE RAIN EXITS THE CWA AFTER MIDNIGHT...WE
COULD SEE SOME FOG OVER THE SOUTHEAST HALF OF OKLAHOMA INTO
WESTERN NORTH TEXAS NEAR AND EAST OF STALLED SURFACE
TROUGH...WHICH IS PROGD TO EXTEND SOUTHWEST TO NORTHEAST JUST WEST
OF THE I-44 CORRIDOR.

SOUTHERLY FLOW AND INCREASED TEMPS EXPECTED THROUGH THE FIRST PART
OF NEXT WEEK AHEAD OF FAIRLY SUBSTANTIAL COLD FRONT. FRONT IS
STILL PROGD TO MOVE THROUGH REGION LATE TUESDAY AND EARLY
WEDNESDAY. POST FRONTAL CHANCES FOR RAIN WITH A FEW EMBEDDED
STORMS EXPECTED TUESDAY NIGHT INTO THURSDAY. LITTLE CHANGE TO POP
STRUCTURE IN EXTENDED PERIODS BUT DID COOL TEMPS THURSDAY INTO FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  78  54  83 /  10   0   0   0
HOBART OK         53  81  53  84 /  10   0   0   0
WICHITA FALLS TX  57  81  56  84 /  30   0   0   0
GAGE OK           47  78  48  83 /  10   0   0   0
PONCA CITY OK     48  78  50  84 /  10   0   0   0
DURANT OK         59  81  59  84 /  70   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30/22/32
Hazardous weather outlook, Oct 22, 11:12 AM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1112 AM CDT SAT OCT 22 2011

OKZ004>048-050>052-TXZ083>090-231000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1112 AM CDT SAT OCT 22 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS
AFTERNOON AND EVENING.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTH AND EAST OF A LINE FROM
STILLWATER TO WATONGA TO HOBART OKLAHOMA...TO VERNON AND SEYMOUR
TEXAS.

WITHIN THE SLIGHT RISK AREA...THERE IS AN ENHANCED RISK OF SUPERCELL
STORMS WITH LARGE AND DAMAGING HAIL...FROM THE OKLAHOMA CITY AREA
SOUTHWARD ALONG INTERSTATE 35 AND INTERSTATE 44 INTO NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM TO
11 PM.

IMPACTS...
THE MAIN CONCERNS ARE DAMAGING HAIL 2 INCHES IN DIAMETER OR LARGER...
WIND GUSTS OVER 60 MPH...AND DANGEROUS LIGHTNING.

THE RISK OF TORNADOES IS LOW...BUT PEOPLE SHOULD REMAIN ALERT FOR
CHANGES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON INTO THIS EVENING.

DISCUSSION...
INCREASING GULF MOISTURE AND TEMPERATURES IN THE 70S TO NEAR 80
DEGREES...WILL CONTRIBUTE TO MODERATE INSTABILITY THIS AFTERNOON. A
WELL DEFINED UPPER LEVEL DISTURBANCE WILL SWEEP ACROSS THE SLIGHT
RISK AREA LATE TODAY...RESULTING IN SCATTERED STRONG TO SEVERE
THUNDERSTORMS. CLOUD AND THUNDERSTORM DEVELOPMENT MAY OCCUR VERY
QUICKLY BETWEEN 4 AND 7 PM...AND THE FIRST STORMS ARE ANTICIPATED IN
NORTHERN AND CENTRAL OKLAHOMA...WITH MOVEMENT THEN TOWARD THE SOUTH
AND EAST.

WIND SHEAR TODAY IS VERY FAVORABLE FOR ORGANIZED STORMS...INCLUDING
SUPERCELLS. THIS WILL ENHANCE THE RISK OF LARGE AND DAMAGING HAIL.
AS STORMS MERGE TO FORM LARGER LINE SEGMENTS...THE RISK OF STRONG
WINDS WILL INCREASE. A LACK OF WIND SHEAR NEAR THE GROUND WILL HELP
TO MINIMIZE THE POSSIBILITY OF TORNADOES...BUT PEOPLE SHOULD REMAIN
ALERT...AS THE SITUATION MAY CHANGE LOCALLY.

THE THREAT OF SEVERE WEATHER WILL DECREASE IN THE LATE EVENING...AND
THUNDERSTORMS WILL GRADUALLY COME TO AN END OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY OCT 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A STRONG COLD FRONT AND ASSOCIATED CHANCE OF THUNDERSTORMS WILL
PROGRESS SOUTHWARD ACROSS OKLAHOMA AND NORTH TEXAS FROM TUESDAY
EVENING THROUGH WEDNESDAY.

OTHER HAZARDOUS WEATHER...
FIRE WEATHER CONDITIONS WILL BE NOTEWORTHY ON MONDAY AND TUESDAY...
AS TEMPERATURES CLIMB TO THE 80S WITH GUSTY SOUTH TO SOUTHWEST
WINDS. HUMIDITY...HOWEVER...WILL REMAIN ABOVE 30 PERCENT OVER MOST
OF THE REGION.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK ARE LIKELY TO
BE ISSUED TODAY AND TONIGHT.

MAXWELL/BURKE

In the hours before

Local storm report, Oct 22, 10:25 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1025 PM CDT SAT OCT 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HAIL             5 ESE LOCO              34.30N 97.60W
10/22/2011  E1.75 INCH       STEPHENS           OK   AMATEUR RADIO

1020 PM     HAIL             7 NNW HEALDTON          34.33N 97.53W
10/22/2011  E1.00 INCH       CARTER             OK   AMATEUR RADIO

&&

FM
Local storm report, Oct 22, 10:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1037 PM CDT SAT OCT 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             1 N ADDINGTON           34.26N 97.97W
10/22/2011  E1.00 INCH       JEFFERSON          OK   AMATEUR RADIO

&&

FM
Special weather statement, Oct 22, 10:40 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1040 PM CDT SAT OCT 22 2011

OKZ038-044-230400-
COMANCHE OK-COTTON OK-
1040 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN COMANCHE AND
NORTHERN COTTON COUNTIES.

AT 1039 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF HULEN... WITH ANOTHER STORM JUST SOUTHWEST OF LAWTON. THE STORMS
WERE MOVING SOUTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3458 9854 3460 9815 3445 9813 3431 9814
      3430 9845

CJS
Local storm report, Oct 22, 10:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1044 PM CDT SAT OCT 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             ADDINGTON               34.24N 97.97W
10/22/2011  E2.50 INCH       JEFFERSON          OK   AMATEUR RADIO

&&

FM
Local storm report, Oct 22, 11:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1102 PM CDT SAT OCT 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             1 SW PONCA CITY         36.70N 97.10W
10/22/2011  E1.00 INCH       KAY                OK   TRAINED SPOTTER

0619 PM     HAIL             2 S WANETTE             34.93N 97.03W
10/22/2011  E1.50 INCH       POTTAWATOMIE       OK   TRAINED SPOTTER

0627 PM     HAIL             5 S ASHER               34.92N 96.92W
10/22/2011  E1.75 INCH       PONTOTOC           OK   STORM CHASER

0629 PM     HAIL             3 NE CONCHO             35.65N 97.96W
10/22/2011  E1.25 INCH       CANADIAN           OK   TRAINED SPOTTER

0658 PM     HAIL             4 W YUKON               35.51N 97.82W
10/22/2011  E1.50 INCH       CANADIAN           OK   AMATEUR RADIO

0705 PM     HAIL             7 NW ADA                34.85N 96.75W
10/22/2011  E2.75 INCH       PONTOTOC           OK   EMERGENCY MNGR

0708 PM     HAIL             5 E UNION CITY          35.39N 97.85W
10/22/2011  M3.75 INCH       CANADIAN           OK   STORM CHASER

0708 PM     HAIL             5 E UNION CITY          35.39N 97.85W
10/22/2011  E2.75 INCH       CANADIAN           OK   TRAINED SPOTTER

0710 PM     HAIL             5 N MUSTANG             35.47N 97.72W
10/22/2011  E1.00 INCH       CANADIAN           OK   PUBLIC

0715 PM     HAIL             3 W ADA                 34.78N 96.71W
10/22/2011  E1.75 INCH       PONTOTOC           OK   TRAINED SPOTTER

0720 PM     HAIL             2 NW WARR ACRES         35.55N 97.64W
10/22/2011  E1.00 INCH       OKLAHOMA           OK   TRAINED SPOTTER

0728 PM     HAIL             TUTTLE                  35.29N 97.82W
10/22/2011  E2.00 INCH       GRADY              OK   LAW ENFORCEMENT

0740 PM     HAIL             6 E TUTTLE              35.29N 97.71W
10/22/2011  E1.25 INCH       GRADY              OK   PUBLIC

0750 PM     HAIL             5 WSW POCASSET          35.17N 98.03W
10/22/2011  E1.00 INCH       GRADY              OK   PUBLIC

0753 PM     HAIL             3 NNW ADA               34.82N 96.68W
10/22/2011  E2.75 INCH       PONTOTOC           OK   TRAINED SPOTTER

0805 PM     HAIL             2 WSW BLANCHARD         35.13N 97.69W
10/22/2011  E1.00 INCH       GRADY              OK   NWS EMPLOYEE

0815 PM     HAIL             3 S BLANCHARD           35.10N 97.66W
10/22/2011  E1.25 INCH       MCCLAIN            OK   TRAINED SPOTTER

0827 PM     HAIL             ALLEN                   34.88N 96.41W
10/22/2011  E1.75 INCH       PONTOTOC           OK   TRAINED SPOTTER

0850 PM     HAIL             GERTY                   34.84N 96.29W
10/22/2011  E1.75 INCH       HUGHES             OK   EMERGENCY MNGR

0858 PM     HAIL             11 E MARLOW             34.64N 97.77W
10/22/2011  E1.00 INCH       STEPHENS           OK   AMATEUR RADIO

0925 PM     TSTM WND GST     PAULS VALLEY            34.74N 97.22W
10/22/2011  E60.00 MPH       GARVIN             OK   PUBLIC

0945 PM     HAIL             10 NNE COALGATE         34.67N 96.15W
10/22/2011  E1.00 INCH       COAL               OK   PUBLIC

1015 PM     HAIL             3 SW DUNCAN             34.49N 98.01W
10/22/2011  E1.00 INCH       STEPHENS           OK   AMATEUR RADIO

1017 PM     HAIL             5 ESE LOCO              34.30N 97.60W
10/22/2011  E1.75 INCH       STEPHENS           OK   AMATEUR RADIO

1020 PM     HAIL             7 NNW HEALDTON          34.33N 97.53W
10/22/2011  E1.00 INCH       CARTER             OK   AMATEUR RADIO

1035 PM     HAIL             1 N ADDINGTON           34.26N 97.97W
10/22/2011  E1.00 INCH       JEFFERSON          OK   AMATEUR RADIO

1035 PM     HAIL             ADDINGTON               34.24N 97.97W
10/22/2011  E2.50 INCH       JEFFERSON          OK   AMATEUR RADIO

&&

FM
Local storm report, Oct 22, 11:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1115 PM CDT SAT OCT 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     5 E ARDMORE             34.17N 97.04W
10/22/2011                   CARTER             OK   TRAINED SPOTTER

            TWO 8-10 INCH DIAMETER TREES BLOWN DOWN BY THUNDERSTORM
            WIND GUSTS

&&

FM

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.